Wisconsin, 2007

Damaging Winds in Wisconsin, July 3, 2007

July 3, 2007 · NWS MPX · 6 events in 3 counties and zones

Warm frontal induced severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Warm frontal induced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 3, 2:49 AM CST, 10 hours 46 minutes earlier.

Area forecast discussion, Jul 3, 2:49 AM CST, 10 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
349 AM CDT TUE JUL 3 2007

.DISCUSSION...
APPEARS POTENTIAL SEVERE WEATHER DAY ACROSS PART OF THE CWA. AT
THE PRESENT TIME...SURFACE BOUNDARY OVER CENTRAL MN. RAIN FROM
YESTERDAY ACROSS NORTHERN CWA GENERATED FOG/STRATUS AND WILL BE
DIFFICULT TO DISSIPATE THIS MORNING. BELIEVE MOST OF EASTERN CWA
WILL REMAIN IN MOSTLY CLOUDY CONDITIONS SIMILAR TO
YESTERDAY....WITH ABUNDANT LOW LEVEL MOISTURE AROUND. CU RULES
SHOW BKN ALL DAY EAST.  THIS WILL LIMIT HEATING/INSTABILITY SOME.
BELIEVE SEVERE WEATHER FOCUS LIES MAINLY OVER SOUTHERN HALF OF
CWA...WITH BEST THREAT TO THE SOUTHWEST AS SURFACE BOUNDARY SAGS
SOUTH THIS AFTERNOON. NODAK SHORT WAVE TO PLOW INTO WESTERN MN AFTER
15Z...AND SHOULD BE AN AFTERNOON SEVERE WEATHER SHOW ACROSS THE
CWA. SIGNIFICANT ACTIVITY SHOULD SAG INTO NORTHERN IOWA BY
00Z...LEAVING SOME LEFTOVERS ACROSS THE AREA. WILL MENTION LIKELY
POPS OVER THE FAR SOUTH TODAY...WITH TRAILING CHANCES TO THE
NORTH. WILL REMOVE POPS FOR WEDNESDAY AS WAVE SHOULD BE
SIGNIFICANT ENOUGH TO RETARD DEVELOPMENT. WILL TEMPER HIGHS
SOMEWHAT FOR WEDNESDAY...ALTHOUGH MODELS HAVE BEEN TRENDING
WARMER.

DRY CONDITIONS ANTICIPATED THROUGH THE REMAINDER OF THE
WEEK...WITH MUCH WARMER TEMPERATURES FOR THE WEEKEND. TIMING OF
NEXT COLD FRONT BRINGS IT THROUGH SUNDAY ON THE 00Z GFS...SLOWER
THAN THE 00Z ECMWF. WILL NOT CHANGE FORECAST JUST YET. DAY SHIFT
WILL HAVE TO DECIPHER THE DETAILS HERE.

&&

.AVIATION... /06Z TAF ISSUANCE/
SHOWERS AND ISOLATED THUNDERSTORMS TO CONTINUE OVERNIGHT ACROSS
FAR EASTERN MN AND WEST CENTRAL WI IN ZONE OF LOW LEVEL WAA AND
ISENTROPIC OMEGA SEEN ON THE RUC 300K THETA SURFACE. CANT RULE
OUT A FEW SHOWERS AND THUNDERSTORMS AS WELL OVER CENTRAL AND WEST
CENTRAL MN OVERNIGHT WHERE BETTER INSTABILITY EXISTS ALONG WITH A
WEAK BOUNDARY JUST TO THE WEST. CONTINUED LOW VISIBILITIES INTO
TUESDAY MORNING FOR AXN AND STC WITH INTERMITTENT FOG OVERNIGHT AT
THE REMAINDER OF THE TAF SITES. THUNDERSTORM CHANCES ON THE RISE
TUESDAY AFTERNOON AS WEAK FRONTAL BOUNDARY BEGINS TO MOVE THROUGH
THE CWA. 00Z MODEL RUNS POINTING TO STRONG LOW LEVEL THETA-E
ADVECTION ACROSS SOUTHERN MN IN THE 21-24Z TIME FRAME ALONG WITH
FAVORABLE DIFFERENTIAL LAYER DIVERGENCE. CONTINUED WITH PROB30
GROUPS FOR NOW.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/DWE
Hazardous weather outlook, Jul 3, 3:16 AM CST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
416 AM CDT TUE JUL 3 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041215-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
416 AM CDT TUE JUL 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL DROP SOUTHEAST ACROSS THE AREA TODAY. THIS WILL
BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS MORNING
THROUGH THE AFTERNOON ACROSS MUCH OF CENTRAL AND SOUTHERN
MINNESOTA...AND WEST CENTRAL WISCONSIN. THE GREATEST THREAT OF
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE
FOUND OVER SOUTHWEST AND SOUTH CENTRAL MINNESOTA. AN ISOLATED
TORNADO IS ALSO POSSIBLE MAINLY ALONG AND SOUTH OF THE MINNESOTA
RIVER VALLEY THIS AFTERNOON...FROM NEAR MONTEVIDEO...MANKATO AND
ALBERT LEA. THE FRONT WILL SAG INTO IOWA BY EARLY EVENING...ENDING
THE SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE MORNING AND AFTERNOON.

In the hours before

Local storm report, Jul 3, 11:11 AM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1211 PM CDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     TSTM WND GST     GEORGEVILLE             45.44N 94.94W
07/03/2007  M82 MPH          STEARNS            MN   MESONET

            MEASURED ON HIGHWAY 55 AT MILE POST 98 BY A MNDOT SENSOR.

&&

KAT
Special weather statement, Jul 3, 11:13 AM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1213 PM CDT TUE JUL 3 2007

MNZ050-031800-
BENTON-
1213 PM CDT TUE JUL 3 2007

...SIGNIFICANT WEATHER ALERT FOR BENTON COUNTY UNTIL 100 PM CDT...

AT 1209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR RICE...AND MOVING EAST AT 30 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE FOLEY.

PEOPLE IN BENTON COUNTY...INCLUDING THE CITY OF FOLEY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

KAT
Special weather statement, Jul 3, 12:39 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
139 PM CDT TUE JUL 3 2007

MNZ077-031930-
RICE-
139 PM CDT TUE JUL 3 2007

...SIGNIFICANT WEATHER ALERT FOR RICE COUNTY UNTIL 230 PM CDT...

AT 138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF LONSDALE...AND MOVING EAST AT 25
MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE NORTHFIELD...AND INTERSTATE
35 NORTH OF FARIBAULT.

PEOPLE IN NORTHERN RICE COUNTY...INCLUDING THE CITY OF NORTHFIELD...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.
Special weather statement, Jul 3, 12:56 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
156 PM CDT TUE JUL 3 2007

MNZ052-053-060>063-WIZ014-023-024-032000-
ANOKA-CHISAGO-HENNEPIN-ISANTI-PIERCE-POLK-RAMSEY-ST.
CROIX-WASHINGTON-
156 PM CDT TUE JUL 3 2007

...SIGNIFICANT WEATHER ALERT FOR ISANTI...CHISAGO...ANOKA...
WASHINGTON...HENNEPIN...RAMSEY...POLK...ST. CROIX AND PIERCE COUNTIES
UNTIL 300 PM CDT...

AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RUSH CITY TO FOREST
LAKE TO MAPLE GROVE...AND MOVING EAST AT 40 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE WYOMING...WHITE BEAR LAKE...
VADNAIS HEIGHTS...STILLWATER...SHOREVIEW...ROSEVILLE...OAKDALE...
NORTH ST PAUL...NORTH BRANCH...NEW BRIGHTON...MOUNDS VIEW...
MAPLEWOOD...MAPLE GROVE...LINDSTROM...ISANTI...FRIDLEY...FOREST
LAKE...EAST BETHEL...COON RAPIDS...CHISAGO CITY...BROOKLYN PARK...
BLAINE...ARDEN HILLS...ANOKA...ANDOVER...ST CROIX FALLS...SOMERSET...
OSCEOLA...LUCK...HUDSON AND BALDWIN.

PEOPLE IN ANOKA...CHISAGO...NORTHEASTERN HENNEPIN...NORTHWESTERN
PIERCE...POLK...RAMSEY...SOUTHEASTERN ISANTI...ST. CROIX AND
WASHINGTON COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

The radar

The Minneapolis radar (KMPX), 93 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
July 3, 1:35 PM CST
Where
Polk County, 3 mi SW of Wanderoos
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.269, -92.544

Tree down across road.

Thunderstorm Wind, Polk

When
July 3, 1:40 PM CST
Where
Polk County, 3 mi NW of Amery
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.351, -92.414

Tree down across road.

Thunderstorm Wind, Polk

When
July 3, 1:45 PM CST
Where
Polk County, 1 mi ESE of Amery
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.315, -92.351

Tree down across road.

Thunderstorm Wind, Chippewa

When
July 3, 2:10 PM CST
Where
Chippewa County, 5 mi E of New Auburn
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.200, -91.447

Several large trees downed. Damage to a camper.

Thunderstorm Wind, Chippewa

When
July 3, 2:43 PM CST to 2:45 PM CST
Where
Chippewa County, 8 mi W of Chippewa Falls to 6 mi WNW of Chippewa Falls
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.930, -91.543

Numerous twelve inch diameter trees downed along a two mile swath.

Thunderstorm Wind, Eau Claire

When
July 3, 3:26 PM CST
Where
Eau Claire County, 9 mi E of Ludington
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
44.830, -90.936

Trees were downed, a boat flipped, and siding ripped off one mile north of the intersection of County Highways H and MM.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52864, 52865, 52866, 49869, 49871, 73604.